Tummy Tuck Complications / Risks
- Asked by 6987anon in mich.
- 3 years ago
When would be the highest risk for complications to occur such as seroma's, hematoma's, infections and necrosis after a tummy tuck? Would it usually be in the first 2 weeks? Wouldn't it be better to use motrin 400 mg daily say at day 10 post op. to decrease swelling? Thanks for your opinion.
Promoted Local Answer Promoted local answers are based on Featured Doctor activity within your current location.
Tummy tucks and their risks
You're correct in that most complications can occur within the first 2 weeks, but in most cases the risks are low and can be avoided. Some pieces of your medical history are key, including previous abdominal surgery, smoking, and overall health. Seromas can happen even in the best of hand when everything is done right, but the rates are getting lower with some more modern techniques. In terms of taking Motrin, I don't personally know of any benefit in terms of healing but you can certainly chat with your surgeon about this at your consultation.
Web reference: http://www.drsalemy.com
Tummy Tuck risks/complications
The main /risks complications after tummy tuck happens during the first 2 weeks after the surgery. These risk and complications are not very common and can be treated. Follow your plastic surgeon's recommendations. Do not take Motrin 10 days post surgery.
Motrin can cause bleeding
You ask very good questions about complications.
The complications of a tummy tuck will usually declare itself within the first two weeks. Swelling is a natural part of surgery and healing. It will resolve. Motrin will thin the blood and possibly cause bleeding. Your surgeon will prepare you well. Prevention is important especiahly to prevent blood clots.
Web reference: http://www.sanfranciscocosmetic-surgery.com/
Risk of complications is greatest in first 2 weeks after cosmetic surgery.
The risk of complications generally are greatest in the first 2 weeks but you are not entirely clear after that. I would avoid Motrin for a minimum of 2 weeks but that recommendation may vary from one surgeon to another.
Web reference: http://www.bodysculptor.com/body-surgery-chicago/tummy-tuck/
Most Serious Complications of Cosmetic Surgery (including Tummy Tuck) are seen in the First 2 Weeks
Regarding: "Tummy Tuck Complications / Risks When would be the highest risk for complications to occur such as seroma's, hematoma's, infections and necrosis after a tummy tuck? Would it usually be in the first 2 weeks? Wouldn't it be better to use motrin 400 mg daily say at day 10 post op. to decrease swelling? Thanks for your opinion."
No surgery is free of complications. The more extensive the surgery the greater the chances for and the severity of potential complications. Unwanted events such as death, bleeding, infection, nerve damage, recurrent bleeding, pneumonia, wound separation, tissue compromise, vein blood clots (DVT) with blood clots to the lungs (PE), or fluid (seroma) collections etc are most commonly seen in these first two weeks.
As a result, it is CRUCIAL to follow ALL of your surgeon's orders to the letter. Personally, I would NOT recommend using NSAIDS (such as Motrin) to reduce swelling in a fresh post-op patient. These medications prolong bleeding and may cause bleeding and or seroma formation. I would use them 3 weeks after surgery for minor aches but NOT in a hopeful, non scientifically based effort to "reduce" swelling.
Abdominoplasty Risks Highest in First 2 Weeks
The risks for any procedure, including abdminoplasty, are highest in the first two weeks, while the tissues are still healing and your body is in a weakened state. If you are going to get an infection or hematoma, this generally occurs within the first week or two. Some wound healing problems usually show themselves at the one week mark, and a seroma may show itself anywhere from the first week to the first month. This is why it is important to avoid smoking at all costs before and after surgery for at least a month, avoid any motrin/alleve/aspirin products for at least a week before and a week after, take antibiotics post-op for as long as your drain is in, and wear your abdominal binder as instructed. The complication rates are low, but why take any chances.
Tummy tuck complications / risks
The majority of post operative complications occur in the first 2 weeks. There are many Plastic Surgery studies that bare this out. I do not recommend Motrin 10 days post. From MIAMI Dr. B
Minimizing abdominoplasty complications
Abdominoplasty has increased in popularity more than any other cosmetic plastic surgery operation over the past decade, and there are improvements in technique and patient selection that help to keep complications at a minimum. Most important is to not have an abdominoplasty if you are a smoker or significantly overweight. Infections are rare, and seromas can all but be eliminated with the use of progressive tension sutures (PTS technique.) It is still a significant operation though so you should see an experienced plastic surgeon and make sure it will be done in an accredited surgical facility.
Risks of Tummy Tuck
I would expect that most of the potential complications you mentioned (necrosis, infection, seroma, hematoma) would most likely occur during the first 2 weeks post-op. Seroma being the one more likely to be delayed a bit. All of these complications are more likely to occur in smokers, especially necrosis. I am unaware of any benefit for swelling from Motrin.
Tummy tuck complications
Most surgical complications will appear within the first 5 to 14 days after surgery. As you mentioned, hematomas, seromas, wound infections, and skin necrosis will be evident in this time period. There are non surgery complications, such as deep vein thrombosis, urinary tract infections, lung infections that can appear during the same time period. Most of these problems occur in less than 5% of patients, if at all.
Motrin (ibuprofen) affects platelets in your blood making it more difficult for proper clotting. Most surgeons do NOT recommend its use for 2 weeks prior and after surgery because of a higher risk of hematoma.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.